Alert archive / West Virginia / Special Weather Statements in 2022

Special Weather Statement, NWS Charleston, WV

August 9, 2022Tyler County, West Virginia

NWS Charleston, WV issued this special weather statement at Aug 9, 2022, 3:25 PM EDT for Tyler County, West Virginia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2022, 3:25 PM EDT (19:25 UTC)
Expired
Aug 9, 2022, 4:00 PM EDT
In force
35 min
Issued by
NWS Charleston, WV
Hail
0.00 in
Wind
30

County Tyler County, WV

The radar

The Pittsburgh radar (KPBZ), 127 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2022-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 889 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2022-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
889 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
528 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

595 
WWUS81 KRLX 091925
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
325 PM EDT Tue Aug 9 2022
 
WVZ011-019-020-092000-
Doddridge WV-Ritchie WV-Tyler WV-
325 PM EDT Tue Aug 9 2022

...A strong thunderstorm will impact portions of northeastern
Ritchie, northwestern Doddridge and Tyler Counties through 400 PM
EDT...

At 324 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Middlebourne, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Middlebourne, West Union, Alma, Wick, Mountain, Lima and Canton. 

This includes Route 50 in West Virginia between mile markers 54 and
55.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3954 8078 3951 8074 3949 8074 3949 8072
      3947 8071 3947 8068 3948 8067 3946 8067
      3946 8066 3929 8063 3930 8100 3952 8103
TIME...MOT...LOC 1924Z 269DEG 17KT 3939 8096 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

KH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 9, 2:40 PM EDT, 45 minutes earlier.

Area forecast discussion, Aug 9, 2:40 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
240 PM EDT Tue Aug 9 2022

.SYNOPSIS...
Showers/storms through Wednesday, more likely in the afternoon
and evening hours. A welcome dry reprieve is expected late
week and the weekend. Unsettled weather looms for next week.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 130 PM Tuesday...

 Flash Flood Watch in effect until Wednesday evening...

A cold front approaches from the north this afternoon, stalls
along the OH River later tonight, and meanders through at least
mid week. Abundant low level moisture in the form of theta-e
exceeding 340K and PWATs around 2 inches, and the absence of
upper level forcing will allow for weak convection to develop
along and ahead of the front tonight into Wednesday. However,
some storms can produce heavy rainfall rates as they move slowly
east. This pose a threat for localized flash flooding especially
along and just adjacent to the front.

Although Flash flood guidance has improved over the last day or two,
the slow movement of storms with heavy downpours could produce flash
flooding. Went ahead and issued a Flash Flood Watch for portions
of the Middle Ohio Valley, northeast Kentucky and lowlands of
West Virginia through Wednesday evening.

It will remain muggy tonight, with temperatures in the upper 60s
lowlands, ranging into the lower 60s highest elevations. High
temperatures tomorrow will be in the low 80s lowlands, ranging
into he mid 60s highest elevations.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
As of 240 PM Tuesday...

A secondary cold front takes aim for the Central Appalachians
at the start of the forecast period and aids in significant
changes to the unsettled weather pattern by the end of the work
week. This frontal boundary, albeit fairly moisture starved,
will serve as the main contributor to shower and storm chances
on Thursday. Current projections for rainfall amounts looks to
be between 0.25-0.5 inches with localized pockets of higher
amounts possible, especially within training and repetitive
showers or storms. The front will then complete its passage
overnight into Friday morning, alleviating any lingering showers
as well as high dewpoints.

Something we haven't seen in what feels like weeks will be
welcomes with rejoice for the end of the work week: dry, cool,
and comfortable weather to kick off the weekend. Afternoon highs
will fall below their climatological norm in the wake of the
secondary cold front.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 240 PM Tuesday...

A Chamber of Commerce Day is on tap for the start of the
weekend as high pressure nestles down into the area from Canada.
Pleasant and dry weather with below normal temperatures will be
a welcomed reprieve from the gloomy pattern that held steady
the past several days. Dry weather persists into Sunday, but
could be fairly cloudier as the surface high nudges offshore.

Unsettled weather works its way back in for the start of next
week as shortwave energy travels along a long wave trough
settled over the eastern CONUS, undercutting the surface high.
Temperatures will also begin to rebound to normal readings for
this time of year as southeasterly low level flow takes shape
once again.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 130 PM Tuesday...

VFR conditions will continue outside a showers or storm which
can produce brief periods of IFR/LIFR along their path. A cold
front will stall along the OH River tonight serving as a focus
for convection. Expect showers and storms to develop in the
vicinity of the front. Confidence runs low either storms could
affect a terminal directly or not. Therefore, coded VCTS for the
most part to cover scattered convection.

Clouds, showers, and a small kick in the BL winds, will prevent
dense fog development to become widespread overnight tonight.
Ceilings gradually lower throughout the night, with MVFR,
possibly IFR CIGs by the late overnight.

Light southwests flow will remain light or calm overnight.
Brief gusty winds are possible in any thunderstorms.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing on shower and thunderstorm activity
beginning this afternoon into the overnight could vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    L
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M

AFTER 18Z WEDNESDAY...
Brief IFR possible in showers and thunderstorms Wednesday and
Wednesday night, and then in fog and/or stratus early Thursday
morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through Wednesday evening for WVZ005>011-013>020-
     024>032-039-040.
OH...Flood Watch through Wednesday evening for OHZ075-076-083>087.
KY...Flood Watch through Wednesday evening for KYZ101>103-105.
VA...None.

&&

SYNOPSIS...TRM/ARJ/MEK
NEAR TERM...ARJ/GW
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...ARJ/GW
Hazardous weather outlook, Aug 9, 1:55 PM EDT, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
155 PM EDT Tue Aug 9 2022

KYZ101>103-105-OHZ075-076-083>087-WVZ005>011-013>020-024>032-039-040-
101800-
Greenup-Carter-Boyd-Lawrence KY-Athens-Washington-Jackson OH-Vinton-
Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-Jackson WV-Wood-
Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-
Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-Upshur-Barbour-
155 PM EDT Tue Aug 9 2022

...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING...

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, and portions of central West Virginia, northern
West Virginia, southern West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ003-004-WVZ033-034-515>526-101800-
Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
155 PM EDT Tue Aug 9 2022

This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia, southeast West Virginia and
southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Slow moving showers and thunderstorms could bring heavy downpours,
with the threat for localized flash flooding continuing Wednesday and
Wednesday night, until a cold front finally crosses. A Flood Watch may
be needed if confidence in higher rainfall amounts increases.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ066-067-101800-
Perry-Morgan-
155 PM EDT Tue Aug 9 2022

This Hazardous Weather Outlook is for portions of southeast Ohio.

.DAY ONE...This Afternoon and Tonight.

Slow moving showers and thunderstorms could bring heavy downpours,
with repetitive rounds of rainfall possibly resulting in localized
flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Slow moving showers and thunderstorms could bring heavy downpours,
with the threat for localized flash flooding continuing Wednesday and
Wednesday night, until a cold front finally crosses. A Flood Watch may
be needed if confidence in higher rainfall amounts increases.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 9, 3:02 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Charleston WV
302 PM EDT Tue Aug 9 2022

OHZ085-WVZ008-009-091930-
Meigs OH-Jackson WV-Wood WV-
302 PM EDT Tue Aug 9 2022

...A strong thunderstorm will impact portions of northeastern Meigs,
northeastern Jackson and southwestern Wood Counties through 330 PM
EDT...

At 301 PM EDT, Doppler radar was tracking a strong thunderstorm near
Forked Run State Park, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Parkersburg, Forked Run State Park, Mineralwells, Tuppers Plains,
Lubeck, Washington, Chester, Portland, Belleville, Reedsville,
Davisville, Rockport and Blennerhassett.

This includes Interstate 77 in West Virginia between mile markers 152
and 173.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3923 8145 3905 8155 3903 8158 3902 8156
      3899 8158 3900 8195 3915 8194 3918 8183
      3918 8176 3921 8173 3924 8163
TIME...MOT...LOC 1901Z 276DEG 15KT 3906 8181

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

KH
Special weather statement, Aug 9, 3:25 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
325 PM EDT Tue Aug 9 2022

WVZ011-019-020-092000-
Doddridge WV-Ritchie WV-Tyler WV-
325 PM EDT Tue Aug 9 2022

...A strong thunderstorm will impact portions of northeastern
Ritchie, northwestern Doddridge and Tyler Counties through 400 PM
EDT...

At 324 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Middlebourne, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Middlebourne, West Union, Alma, Wick, Mountain, Lima and Canton.

This includes Route 50 in West Virginia between mile markers 54 and
55.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3954 8078 3951 8074 3949 8074 3949 8072
      3947 8071 3947 8068 3948 8067 3946 8067
      3946 8066 3929 8063 3930 8100 3952 8103
TIME...MOT...LOC 1924Z 269DEG 17KT 3939 8096

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

KH

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 1:17 PM EDTFlood WatchRLXBarbour, Boone, Braxton, Cabell, Calhoun, Clay and 28 more34 hr
Aug 9, 3:02 PM EDTSpecial Weather StatementRLXWood28 min
Aug 9, 3:45 PM EDTSpecial Weather StatementRLXKanawha30 min
Aug 9, 3:50 PM EDTSpecial Weather StatementRLXTaylor25 min
Aug 9, 6:45 PM EDTSpecial Weather StatementRLXMcDowell30 min
Aug 9, 6:51 PM EDTSpecial Weather StatementRLXWood24 min
Aug 9, 3:26 PM EDTSpecial Weather StatementRLXAthens34 min
Aug 9, 4:11 PM EDTSpecial Weather StatementRLXGallia34 min
Aug 9, 4:27 PM EDTSpecial Weather StatementRLXMorgan33 min
Aug 9, 4:45 PM EDTSpecial Weather StatementRLXVinton30 min
Aug 9, 4:59 PM EDTSpecial Weather StatementRLXMorgan31 min
Aug 9, 5:08 PM EDTFlash Flood WarningRLXGallia, Jackson4 hr
Aug 9, 5:32 PM EDTSpecial Weather StatementRLXMorgan28 min
Aug 9, 6:24 PM EDTSpecial Weather StatementRLXAthens36 min

Nearby

Special Weather Statements in West Virginia, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.